The Annals of Probability

Rate of Convergence in Bootstrap Approximations

Peter Hall

Full-text: Open access


Let $X_1, \ldots, X_n$ be independent and identically distributed random variables with zero mean and unit variance. It is shown that the random bootstrap approximation to the distribution of $S \equiv n^{-1/2} \sum_jX_j$, converges to normality at precisely the same rate as $n^{-3/2}|\sum_jX^3_j| + n^{-2}\sum_jX^4_j$ converges to 0, up to terms of smaller order than $n^{-1/2}$. This result is used to explore properties of the bootstrap approximation under conditions weaker than existence of finite third moment. In most cases of that type it turns out that the bootstrap approximation to the distribution of $S$ is asymptotically equivalent to the normal approximation, so that the numerical expense of calculating the bootstrap approximation would not be justified. There also exist circumstances where the third moment is "almost" finite, yet the bootstrap approximation is asymptotically much worse than the simpler normal approximation. Necessary and sufficient conditions are given for a one-term Edgeworth expansion of the bootstrap approximation.

Article information

Ann. Probab., Volume 16, Number 4 (1988), 1665-1684.

First available in Project Euclid: 19 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 60F05: Central limit and other weak theorems
Secondary: 60G50: Sums of independent random variables; random walks 62G99: None of the above, but in this section

Bootstrap approximation central limit theorem Edgeworth expansion normal approximation rate of convergence


Hall, Peter. Rate of Convergence in Bootstrap Approximations. Ann. Probab. 16 (1988), no. 4, 1665--1684. doi:10.1214/aop/1176991590.

Export citation